Log in
Thyroid UK
96,660 members110,474 posts

Carbimazole and anxiety

Hi,

I dropped my carbimazole to 2.5mg about 6 weeks ago I have just had my bloods done yesterday tsh 3.09 (0.27-4.2)

ft4 18 (12-22)

ft3 5.1(3.1-6.8)

I feel so much better in myself on this lower dose than I have done these last 8/9 months but I'm still suffering with anxiety (it's no where near as bad as before xmas) Luckily i have never suffered from anxiety or panic before in my life it only kicked in about 5 months after starting carbimazole. I have been on carbimazole for 12 months now and my thyroid has been in normal range for 11 months. I have taken cbt sessions but the counsellor said my symptoms are of someone who has suffered severe trauma (luckily I have not) so he finds ithard to treat me until I come of the meds to see what I'm left with. (He does have a couple of thyroid patients and has been quite knowledgable with it but who am I to say!)

It's really starting to eat away at me I have been on and off work the last 8 months as I have been so ill with this thyroid illness, my life is a 5th of what it used to be.

I feel so much better now than what I have done which is why I think my patients are getting thin. I want to feel the want to go out and do things and socialise and not have to force myself to do things. I spoke to my doctor who wanted to give me antidepressants but I don't really want to go down that route. Could it be the carbimazole? Or is it graves? ( I have slightly elevated graves and hashimoto as tested last sept) I'm so hoping to put a plan in place to try for remission at my next endo apt but with this remaining symptom I'm unsure. Any adivise is greatly appreciated 😊

6 Replies
oldestnewest

Anxiety isn’t one of the listed side-effects of Carbimazole, but it is a symptom often associated with Graves’.

medicines.org.uk/emc/files/...

btf-thyroid.org/information...

Are you on any other medication ?

Although your thyroid levels have come down, you still have Graves’ (it can’t be cured - the best that can be achieved is for it to go into remission) , so it could be down to that.

I’m a bit surprised that you are on such a low dose of Carbimazole when your FT3 is still over range. Do you know what your thyroid levels were at the previous test ? Remission is typically considered to be achieved when your thyroid levels have been within range for six months. Your FT3 is still elevated.

While I think doctors can be be too keen to prescribe antidepressants, Graves’ knocks our lives for six and definitely takes a toll over a long time. I can understand that you want to avoid taking antidepressants if possible, but if you’re struggling, I wouldn’t rule them out altogether.

1 like
Reply

Hi valerian,

Thanks for your reply. I miss typed the lab ranges above ( unsure how to edit) my ft3 is 5.1 the lab range is 3.1-6.8 so it's still in range.

No I'm not taking any medication other than carbimazole. I'm feeling so stressed about it all and I had a echocardiogram in the week which Has stressed me out even more as I couldn't control my heart rate it was crazy I'm worried my heart has been damaged through all of this (i am a runner so have always been really fit and healthy) so I'm wondering if this has aggregated my anxiety.

my previous results end of march on 5mg were tsh 2.71 ft4 16 ft3 4.6 I have been on carbimazole for a year and my results have been in normal range for the last 11 months with my tsh consistently showing .

I have taken propranolol today to see if it makes me feel better (after speaking with gp) and ill head out for a walk later 😊

Reply

How to edit your posts:

support.healthunlocked.com/...

Reply

Thank u sorted it 😊

1 like
Reply

I can’t think of anything more stressful than telling something who is stressed that they need to avoid stress, but that’s really what you need to do, as it won’t be helping your Graves’.

Many of us get frustrated with losing even normal levels of exercise, but if you’ve been really active, this will be particularly difficult. Maybe you could try something gentler, eg yoga, which (although this may sound corny) may have the added benefit of relaxing you a bit too.

I also had medication to help with my heart rate, and found it helped with some of the most distressing symptoms. The only thing is, the symptoms you describe are probably more common when thyroid levels are relatively high.

When you have a thyroid condition, it’s very easy to blame everything on that. Sometimes it’s worth remembering that we are still susceptible to other things too. Don’t be fobbed off, if your doctors say your symptoms aren’t down to your thyroid, ask what the most likely cause is.

1 like
Reply

Thanks valerian.yes it so frustrating after being so active I do yoga regularly and meditate everyday... it’s just crazy when you can’t cope with things that wouldn’t of phased you before!

My gp has run a lot of blood tests and everything has come back normal so he has just put it down to carbimazole side effects!

I am seeing my endo on Tuesday so will speak with him. I think I’m in a viscous circle of not feeling well for so long and can’t get out of it ....I’m just thinking that surely after a year of treatment my palpatations should of died down as my levels have always been normal if they are thyroid related unless my body is trying to tell me it doesn’t need the carbimazole (just wishful thinking there!😂)

I must say though as I have dropped my doses in carbimazole I do feel better, more myself and I managed to do a tiny run and hiit session a couple of weeks ago... maybe I’m just stuck in a sticky rut and need to drag myself out of it and then my symptoms may clear up and I can get back to work 😳

Hey it’s great hear (reading for your other post) that your able to still work and lead a relatively normal life 😊

1 like
Reply

You may also like...